Get E-Book on COVID-19

Q. After taking Venlafaxine, my body has become numb. Why?

Answered by
Dr. Ashok Kumar Choudhary
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Jan 07, 2017

Hi doctor,

I have been on 60 mg Nuzak for almost 10 years. When it stopped working, my psychiatrist suggested 150 mg Venlafaxine. I was only on it for about a month. When I started getting extreme night sweats and she suggested to stop it. I tapered it down for about a month when I lost almost all sensation in my skin. It feels like everything is numb from my head to toes, inside and outside of my body. Also, my periods completely stopped. I have been to two neurologists who can't find anything wrong with me. I have been having these symptoms since four months. Has anyone else had this experience? Please help me. I am constantly aware of it and it is driving me crazy. I will do anything to get my sense of feeling back. Thank you.

Dr. Ashok Kumar Choudhary

Andrology Geriatrics Psychiatry Psychologist/ Counsellor Psychotherapy Sexology
#

Hi,

Welcome back to icliniq.com.

  • I request you to get the serum prolactin level checked from the nearby laboratory.
  • The stoppage of periods in the 34 years of age along with paresthetic symptoms indicates something as complication of high dose of serotonergic drugs.
  • Once this is done, then send reports back to me with details, including the symptoms for which you started Nuzak (Fluoxetine) as well as Effexor (Venlafaxine).

Revert back with the reports to a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist


Was this answer helpful?

 | 

Thank you doctor,

I have been to the gynecologist. She did blood tests and an ultrasound. She could not find anything wrong except that the lining of the womb was very thin. She suggested to go pill to start my periods again. I have been on it for two weeks now. I originally started the Nuzak for depression and OCD as well as binge eating. I switched to Venlafaxine when it stopped working and I started feeling depressed again. The numbness started while I was busy tapering down the Venlafaxine from 150 mg  and I think I was on 112 mg or less when it started. I continued tapering down until I was not on any medicines, but my sensation is still gone. The neurologist suggested I start the Nuzak again. I never had any problems while on it.

Dr. Ashok Kumar Choudhary

Andrology Geriatrics Psychiatry Psychologist/ Counsellor Psychotherapy Sexology
#

Hi,

Welcome back to icliniq.com.

  • I slightly disagree with your neurologist in regard to treatment of numbness following use of Effexor. I will recommend three things and two of them are initial before attempting third one.
  • First use Vitamin D3 at least 2000 IU per day or 60000 IU per week. Second take Vitamin B12 supplement 1500 mg Methylcobalamin.
  • The above two things are aimed to reverse the effect of Effexor use and bring back the sensation, which was lost with Effexor use followed by its withdrawal. I acknowledge that this is somewhat generic way, but in my experience I have seen at least two-third of the patient with a similar problem.
  • The third option to be used if there is incomplete response with above strategies. I suggest you use Lyrica (Pregabalin) in such cases and get excellent results. Consult your doctor, discuss with him or her and take the treatment with consent.
  • Although Nuzak comes as first choice as it helped you for 10 years, it does not mean it will be effective in numbness.
  • Regarding stoppage of menstruation, I still look for serum prolactin level and will be happy to discuss further. Having said this thin lining of uterus likely to respond to oral contraceptive pills and you may get the desired response in the next two weeks.

For further information consult a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist


Was this answer helpful?

 | 

Thank you doctor,

I have already started the Nuzak, but will add the vitamins. Just a few questions. How long should I take the vitamins before trying the Lyrica? What dose and for how long should I take the Lyrica? Could you possibly put me in contact with a patient that had a similar experience? This is so scary for me and I would really appreciate being able to talk to someone. You are welcome to give them my details and then it is up to them if they want to contact me. What exactly do you think has caused this? What did the Effexor do?

Dr. Ashok Kumar Choudhary

Andrology Geriatrics Psychiatry Psychologist/ Counsellor Psychotherapy Sexology
#

Hi,

Welcome back to icliniq.com.

  • The vitamins should be tried for a period of at least four weeks before we call it to specific treatment such as Lyrica.
  • In my personal experience, I have seen that most patients respond well between the dose range of 75 mg to 150 mg per day while a few of the patients require up to 300 mg per day.
  • It will be difficult for me to contact a person who got treatment as I am treating many patients daily. Although I will keep looking for some person.
  • Regarding the cause of the problem, it is again a neurotransmitter imbalance. Although Effexor effectively helps in treating the sensation problem, on some occasions the action overshoots, especially during the withdrawal period.

For further information consult a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist


Was this answer helpful?

 | 

Related Questions:
Can Fluoxetine cause disturbed sleep?
Will having Fluoxetine with Venlafaxine lift depression?
Can vitamin B12 deficiency result in unbalancing while walking?
Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Can vitamin D3 deficiency cause pain in different parts of my body?

Query: Hi, I am a 41 year old male weighing 79 kg. I have vitamin D3 deficiency for the past two years and for which I had Vitamin D3 tablets for three months. Since one year I have pain in my arms, fingers and many parts of the body. Please go through my attached test reports and advice some treatme...  Read Full »

My vitamin B12 is high. How can I lower it?

Query: Hi doctor, As I took master health blood test and in the result, my vitamin B12 is high. How can I lower it? I am afraid of this. Please help me.  Read Full »

What vitamin deficiency causes muscle twitching?

Query: Hi doctor, For about 10 days, I have muscle twitching in my calf, thighs and also in my eyes. I am worried about it. I got my blood test done. It showed that I have a severe vitamin B12 and vitamin D deficiency. My vitamin B12 was around 50 ng/L. Can these deficiencies be the cause for having muscl...  Read Full »

Also Read


Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»
I was diagnosed with Celiac disease a year back. Can you suggest any medicine?
Having celiac fromnlast 10 year dignosis recently ayear ago since then i am gluten free still cant absorb food feeling w...  Read more»
My head is shivering from 20 days, and it feels like head trauma. What is the cause?
Hello sir, My head is shivering like anything , feeling like trauma is head. And its start anytime in a day and when s...  Read more»

Ask your health query to a doctor online?

Ask a Neurologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.